Temporal arteritis is a prototype vasculitic disorder in the elderly. It is often associated with pain and stiffness in both shoulders and hips. 5 Subset of these patients may present with features of pyrexia of unknown origin.2 In general, vasculitic disorders in the elderly are often diagnosed after a significant latency. For instance in a study of patients with Wegener’s granulomatosis there was delay by months to year in the older individuals as compared to the young.24 Death occurred within 2 years of diagnosis in 85% patients more than 60 years old as compared to 10% of those who were less than 60 years old.24
The association of malignancy with certain rheumatic syndromes has been convincingly established, such as asymmetric polyarthritis presenting in the elderly with an explosive onset, rheumatoid arthritis with monoclonal gammopathy, Sjogren’s syndrome with monoclonality, hypertrophic osteoarthropathy, dermatomyositis, polymyalgia rheumatica with atypical features, Lambert-Eaton myasthenic syndrome, palmar fasciitis and arthritis, eosinophilic fasciitis poorly responsive to corticosteroid therapy, erythema nodosum lasting more than 6 months, and onset of Raynaud’s phenomenon or cutaneous leukocytoclastic vasculitis after age 50 years.25 The list of cancer-associated rheumatic syndromes is extending by inclusion of additional entities such as benign edematous polysynovitis, sacroiliitis, adult-onset Still’s disease, dermatomyositis sine myositis, systemic sclerosis, Sweet’s syndrome, osteomalacia, skeletal hyperostosis, antiphospholipid syndrome, and essential mixed cryoglobulinemia. Certain long-standing rheumatic syndromes, in particular rheumatoid arthritis, Felty’s syndrome, Sjogren’s syndrome, dermatomyositis, systemic sclerosis, systemic lupus erythematosus, and temporal arteritis behave like “premalignant conditions.”
With advancing age there is a general decrease in functional reserve of all organs and doses and frequency of dosing of several drugs have to be reduced.26 According to one estimate gastropathy associated with nonsteroidal anti-inflammatory drug (NSAIDS) may be the most frequent drug side effect. There are several reasons for the occurrence of increased side effects among older individuals. These include inherent toxicity of the drug itself. Pharmacodynamics may be altered due to the aging process and changes in binding of drugs to albumin.25,27 Nutritional deficiency often occurs in the elderly. Several other drugs may be consumed simultaneously because of other concomitant disorders. The risk of drug interactions goes up correspondingly. There may be errors in complying with the instructions resulting in overdose of one more drugs.
In order to reduce the risk of adverse reactions in older individuals certain guidelines need to be followed.27 The drugs history is important. Knowledge of dose modifications for the elderly is essential. As far as possible a diagnosis should be established before starting therapy. Smaller dose should be used initially and subsequently dose adjusted according to the patient’s response. Simplify treatment requirement as far as possible because of side effect due to drug.
In subspecialty practice patterns, referral to rheumatologists, and utilization of aspiration and injection procedures in a population-based sample of elderly individuals was quite inadequate in an analysis made in the West.28 For most rheumatic disorders in the elderly what is more important is to restore to the individuals a state of physical functioning that keep him/her independent of the help of her relatives. Treatment has to be adjusted to the patients need and functional reserve. Therapy should be monitored closely for toxicity.
The author wishes to thank the Editor of Journal of Indian Rheumatism Association. This article will appear soon in this Journal
A Wanchu, M.D, D.M
Assistant Professor, Department of Internal Medicine
Postgraduate Institute of Medical Education and Research, Chandigarh